Oklahoma, 2016Flash Flood and Damaging Wind in Oklahoma, May 25, 2016
May 25, 2016 · NWS SHV · 2 events in 1 county or zone
A complex of strong to severe thunderstorms developed over Central and Southern Oklahoma during the evening hour on May 24th, and shifted east into Eastern Oklahoma during the predawn hours on May 25th. These storms developed along and east of the dryline and associated weak upper level trough of low pressure, and advanced east while being maintained by the nocturnal low level jet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of strong to severe thunderstorms developed over Central and Southern Oklahoma during the evening hour on May 24th, and shifted east into Eastern Oklahoma during the predawn hours on May 25th. These storms developed along and east of the dryline and associated weak upper level trough of low pressure, and advanced east while being maintained by the nocturnal low level jet. These storms began to weaken as they entered Southeast Oklahoma, but still produced strong wind gusts which downed a large tree near Battiest in Northern McCurtain County. Locally heavy rainfall, which trained over this same area, also resulted in flash flooding as well. These storms weakened as they moved into Western Arkansas by daybreak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 25, 1:40 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, May 25, 1:40 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
240 AM CDT WED MAY 25 2016
.DISCUSSION...
A complex of strong to severe thunderstorms across Eastern
Oklahoma continues to gradually shift east this morning.
Convection to gradually dissipate by daybreak, however not before
possibly moving into McCurtain county.
Ongoing southwest flow aloft to maintain a fairly persistent
weather pattern today characterized by partly to mostly cloudy
skies and isolated showers and thunderstorms in the late afternoon
and evening.
Rain chances to increase on Thursday as an upper-level low moves
from southern California to the Four Corners region. Severe
weather threat will remain just slightly west of the region
mainly concentrated along a dry-line across Texas. However, some
strong storms will be possible mainly across East Texas, Southeast
Oklahoma, and portions of Southwest Arkansas on Thursday and
Friday.
Upper-trough to push east across the region on Saturday allowing
for a continued chance for afternoon showers and thunderstorms.
However, upper-ridge to rebuild across the region late in the
weekend bringing warmer and drier conditions through the remainder
of the forecast period.
Temperatures through the weekend to range from highs in the 80s to
lows in the 70s. Could see slightly cooler temperatures on
Thursday and Friday due to higher rain chances. Otherwise, high
temperatures to approach 90 across North Louisiana and Southern
Arkansas by Monday and Tuesday. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 88 74 84 71 / 20 0 40 50
MLU 88 73 86 72 / 10 0 40 30
DEQ 85 72 82 69 / 20 20 50 60
TXK 87 73 83 70 / 20 10 50 60
ELD 87 73 85 70 / 20 0 50 40
TYR 87 74 82 71 / 20 20 50 60
GGG 87 74 83 71 / 20 10 50 60
LFK 88 75 83 73 / 20 10 50 40
&&
.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&
05
Hazardous weather outlook, May 24, 10:30 AM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 AM CDT TUE MAY 24 2016
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1130 AM CDT TUE MAY 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS...WITH ISOLATED STRONG
THUNDERSTORMS...THIS AFTERNOON THROUGH THIS EVENING ACROSS MAINLY
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND PORTIONS OF SOUTHWEST
ARKANSAS. THE MAIN THREAT WILL BE SMALL HAIL AND STRONG WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED FOR THE REMAINDER OF THIS WEEK...THROUGH THE WEEKEND...
AND INTO THE EARLY PART OF NEXT WEEK. A SERIES OF WEAK UPPER LEVEL
DISTURBANCES WILL MOVE ACROSS THE FOUR STATE REGION. THE MAIN
CONCERNS WILL BE SMALL HAIL...STRONG AND GUSTY WINDS...DEADLY
LIGHTNING...AND BRIEF BUT LOCALLY HEAVY RAINFALL. A FEW STORMS MAY
BECOME SEVERE FROM LATE THURSDAY INTO EARLY SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT.
06
In the hours before
Special weather statement, May 25, 2:52 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
352 AM CDT WED MAY 25 2016
OKZ077-250930-
MCCURTAIN OK-
352 AM CDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
430 AM CDT...
AT 352 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF NASHOBA...OR 24 MILES SOUTHEAST OF CLAYTON...MOVING
EAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT HERMAN...PLUNKETVILLE...BATTIEST...WATSON...PICKENS...BETHEL...
SHERWOOD AND SMITHVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3451 9446 3427 9447 3428 9505 3451 9505
TIME...MOT...LOC 0852Z 269DEG 36KT 3443 9496
09
Thunderstorm Wind, McCurtain
- When
- May 25, 3:30 AM CST
- Where
- McCurtain County, 2.46 mi WSW of Battiest
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.389, -94.971
A large tree was blown down across Little Silver Creek Road southwest of Battiest.
Flash Flood, McCurtain
- When
- May 25, 4:15 AM CST to 6:45 AM CST
- Where
- McCurtain County, 1.03 mi WNW of Battiest to 1.17 mi ENE of Battiest
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.406, -94.947
Four to five inches of rain across Northern McCurtain County resulted in county roads flooded in and around the town of Battiest.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 25, 20168 injured · EF4 · 9 events
- Tornado and Hail in Oklahoma, May 25, 2016$20,000 · EF2 · 5 events
- Flash Flooding and Hail in Iowa, May 25 to 26, 2016$450,000 · 1.25 in hail · 34 events
- Damaging Wind in Wisconsin, May 25, 2016$1.5 million · 78 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, May 25, 2016$225,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Missouri, May 25 to 26, 2016$500 · 3 in hail · 66 events
- Hail and Damaging Wind in South Dakota, May 25, 2016$45,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Minnesota, May 25 to 26, 2016$25,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, May 25, 2016$18,000 · 1.25 in hail · 14 events
- Tornadoes and Hail in Minnesota, May 25, 2016$25,000 · EF0 · 6 events
- Hail and Damaging Wind in South Dakota, May 25, 20162.75 in hail · 13 events
- Damaging Winds in South Dakota, May 25, 2016$15,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627264, 627266.